MAUDE Adverse Event Report: SMITHS MEDICAL ASD, INC. GRIPPER PLUS® SAFETY NEEDLE; SET, ADMINISTRATION, INTRAVASCULAR

SMITHS MEDICAL ASD, INC. GRIPPER PLUS® SAFETY NEEDLE; SET, ADMINISTRATION, INTRAVASCULAR
Catalog Number 21-2760-24
Medical Device Problem Codes Fail-Safe Design Failure (1222); Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Needle Stick/Puncture (2462)
Date of Event 07/01/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(6).
 
Event or Problem Description
It was reported that during use of this gripper plus® safety needle, upon removal of the device, the locking mechanism did not click, the sharp was not contained, and the clinician was stuck with the needle.This device was used to administer an infusion of chemotherapy.A pressure device was not used in conjunction.The event is being dealt with in hospital as per policy.No other adverse patient effects were reported.
 
Additional Manufacturer Narrative
The reporter noted that the previous lot number provided was incorrect.
 
Event or Problem Description
The needle was being used on a patient port at the time of the event.No medical intervention was performed.
 
Additional Manufacturer Narrative
Smiths medical received one gripper plus® safety needle inside a plastic bag in a used condition.Upon visual inspection of the safety needle the safety mechanism was noted to be inactivated and the needle does not have the protector; sample free from damage or broken components.Relevant documents (bonding procedure, assembly procedure) were reviewed along with operations were reviewed (base assembly, bin holding, component assembly) and found no discrepancies.A sample of (b)(4) units were inspected in order to verify for damages in the base with no discrepancies detected.Hinge activation testing was performed on five samples from the inventory and all successfully passed.Instructions for use was reviewed, a note of warning describes the care that must be taken when using the gripper plus with no fault found.Based on the evidence, the root cause cannot be determined due to the fact the safety mechanism was successfully activated.

Brand Name
GRIPPER PLUS® SAFETY NEEDLE
Common Device Name
SET, ADMINISTRATION, INTRAVASCULAR
Manufacturer (Section D)
SMITHS MEDICAL ASD, INC.
6000 nathan lane north
minneapolis MN 55442
MDR Report Key6804976
Report Number3012307300-2017-01802
Device Sequence Number1540613
Product Code FPA
UDI-Device Identifier10610586025532
UDI-Public10610586025532
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K021999
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional,u
Initial Reporter Occupation Nurse
Type of Report Initial,Followup,Followup
Report Date (Section B) 01/08/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Nurse
Device Expiration Date06/28/2021
Device Catalogue Number21-2760-24
Device Lot Number36X631
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/07/2017
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/27/2017
Supplement Date Received by Manufacturer08/19/2017
01/04/2018
Initial Report FDA Received Date08/18/2017
Supplement Report FDA Received Date09/12/2017
01/08/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
CHEMOTHERAPY
Outcome Attributed to Adverse Event Other;